Alert archive / Iowa / Tornado Warnings in 2020

Tornado Warning 11, NWS Des Moines, IA

May 26, 2020Boone County, Webster County, Iowa

NWS Des Moines, IA issued this tornado warning at May 26, 2020, 2:25 PM CDT for Boone County, Webster County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2020, 2:25 PM CDT (19:25 UTC)
Expired
May 26, 2020, 3:00 PM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Boone County, IA, Webster County, IA

The radar

The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:20 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 7.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2020-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2020-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

927 
WFUS53 KDMX 261925
TORDMX
IAC015-187-262000-
/O.NEW.KDMX.TO.W.0011.200526T1925Z-200526T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
225 PM CDT Tue May 26 2020

The National Weather Service in Des Moines  has issued a

* Tornado Warning for...
  Southeastern Webster County in central Iowa...
  Northwestern Boone County in central Iowa...

* Until 300 PM CDT.
    
* At 225 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Ogden, or 7 miles west of Boone, moving north at
  30 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Webster and northwestern Boone Counties, including the
  following locations... Boxholm, Fraser, Pilot Mound, Dayton and
  Stratford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4205 9393 4203 9406 4227 9414 4227 9394
TIME...MOT...LOC 1925Z 165DEG 24KT 4209 9401 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Kotenberg
2 follow-up statements
933 
WWUS53 KDMX 261936
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
236 PM CDT Tue May 26 2020

IAC015-187-262000-
/O.CON.KDMX.TO.W.0011.000000T0000Z-200526T2000Z/
Webster IA-Boone IA-
236 PM CDT Tue May 26 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHEASTERN WEBSTER AND NORTHWESTERN BOONE COUNTIES...
    
At 236 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles north of Ogden, or 11 miles northwest of Boone,
moving north at 30 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Dayton, Stratford, Boxholm, Pilot Mound and Fraser. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4210 9393 4209 9408 4227 9414 4227 9394
TIME...MOT...LOC 1936Z 165DEG 24KT 4216 9404 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

Martin
158 
WWUS53 KDMX 261954
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
254 PM CDT Tue May 26 2020

IAC015-187-262004-
/O.EXP.KDMX.TO.W.0011.000000T0000Z-200526T2000Z/
Webster IA-Boone IA-
254 PM CDT Tue May 26 2020

...THE TORNADO WARNING FOR SOUTHEASTERN WEBSTER AND NORTHWESTERN
BOONE COUNTIES WILL EXPIRE AT 300 PM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

A Tornado Watch remains in effect until 800 PM CDT for central Iowa.

LAT...LON 4210 9393 4209 9408 4227 9414 4227 9394
TIME...MOT...LOC 1954Z 165DEG 24KT 4226 9408 

$$

Martin

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at May 26, 12:46 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, May 26, 12:46 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1246 PM CDT Tue May 26 2020

.DISCUSSION.../Today through Monday/
Issued at 420 AM CDT Tue May 26 2020

Summary...

Wet and stormy conditions will continue over the next couple of
days, with the best opportunity for strong to severe storms later
today. Of growing concern may be hydrologic issues with the
potential for additional periods of moderate to heavy rainfall in
areas that have already received around 2 to 4 inches over the last
48 hours. Drier and cooler conditions will move in at the end of the
week, though a few showers/storms may scoot through Saturday into
Sunday.

Today and Tonight...

While it is a different day, the story appears to remain relatively
the same with another round of storms associated with a surface low
and associated MCV riding northward within the mean flow. As such,
we will also have another opportunity for strong to severe storms by
the afternoon and evening. Initial wave of storms this morning
should remain sub-severe with current widespread convection/precip
limiting organization within a marginally supportive environment.
Environment becomes more supportive by the afternoon though as the
surface low approaches NE/IA/MO border areas including, MUCAPE
values 1500-2000 J/kg, roughly 30-40 kts 0-3km and 0-6km shear, 150-
200 m2/s2 SRH, 0-3km CAPE around 100 J/kg, backing low level winds
resulting in better veering hodographs of varying degrees (model of
choice dependent), etc... All in all, not a slam dunk for severe,
but given recent results, another fair setup for some low level
turning/stretching resulting in the SPC 5% tor threat. Cannot rule
out other severe modes, but suggestions are that long lived
organization may be difficult to come by to achieve severe hail or
prolonged wind threats.

On top of that, moderate to heavy rainfall will also be a threat
once again with PWats remaining around 1.50 to 1.75 inches with the
sustained Gulf moisture stream. With antecedent conditions being on
the wet side across much of southern and central IA, river and
overland flooding risks do increase. Fortunately, this system will
be progressive and will not setup the wettest areas of the state for
prolonged training storms. Another 1 to 2+ inches may be possible,
but believe southern and central Iowa can handle it without much
consequence. As such, have shied away from a flood watch, though
western and southern neighbors have done so. Northwest IA where
surface boundary will set up will also be of concern for heavy
rainfall, but those areas have only seen around an inch to inch and
a half or less over the last 2 days, setting them up to handle
additional rainfall well. WPC has a slight risk for excessive
rainfall along the MN/IA border, which makes sense with the
potential for heaviest rainfall/longer training of storms into MN
versus IA.

Wednesday through Thursday...

Additional storms will be likely as the upper level trough cuts off
and meanders in the TX/OK/AR/LA region for a couple of days before
becoming absorbed into the broader flow. As that occurs, portions of
Iowa will see a lingering surface boundary that will act as a focus
for continued shower/storm activity. With Gulf moisture remaining,
expect conditions to remain quite wet. SW and C Iowa will likely
need to be monitored for flooding threats though, as well as other
portions of the state as heavy rainfall threat area continues to be
honed in. Obviously boundary location will play a major role as to
which areas will see the most rain within this time frame, and best
estimates right now are roughly the southeast half of the state.

Friday through Monday...

As the cutoff upper level low fills in NW flow will prevail,
yielding drier and cooler conditions Friday. While the cooler
conditions will continue, the dry conditions may not as synoptic
guidance is in fair agreement of a shortwave moving through Saturday
into Sunday producing a few shower chances. Expect temperatures to
fall back into upper 60s to lower 70s through the weekend before
rising back into the 80s early next week as ridging returns.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1246 PM CDT Tue May 26 2020

Numerous showers and embedded thunderstorms are expected this
afternoon into the early evening across central Iowa. Anticipate
MVFR to IFR conditions in and around the thunderstorms with
southeast winds in most locations. Lower ceilings and areas of
light fog are expected late tonight with MVFR to IFR ceilings,
especially along and west of Lamoni (KLWD) to Mason City (KMCW).

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Curtis
AVIATION...Cogil
Hazardous weather outlook, May 26, 4:24 AM CDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Des Moines IA
424 AM CDT Tue May 26 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-270930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
424 AM CDT Tue May 26 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A round of non-severe showers and thunderstorms will cross the
region this morning. Strong to severe thunderstorms are expected
this afternoon with damaging winds, a few quickly forming tornadoes
possible and locally heavy rainfall that may lead to localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Several more rounds of showers and thunderstorms are forecast
through Thursday. Isolated heavy rain is still possible and may
again lead to localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed this afternoon and early evening.

REV

In the hours before

Local storm report, May 26, 1:29 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
129 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TORNADO          4 W WAUKEE              41.62N 93.93W
05/26/2020                   DALLAS             IA   TRAINED SPOTTER

            BRIEF 10 SECOND TOUCHDOWN.

&&

AK
Local storm report, May 26, 1:31 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
131 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     FUNNEL CLOUD     3 ESE DALLAS CENTER     41.66N 93.91W
05/26/2020                   DALLAS             IA   TRAINED SPOTTER

            FUNNEL CLOUD CLOSE TO GROUND, COULD NOT SEE
            THE SURFACE DUE TO BUILDINGS.

&&

AK
Local storm report, May 26, 1:32 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
132 PM CDT TUE MAY 26 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     TORNADO          2 ESE DALLAS CENTER     41.67N 93.93W
05/26/2020                   DALLAS             IA   LAW ENFORCEMENT

            POLICE REPORT TORNADO ON GROUND.

&&

AK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 1:25 PM CDTTornado Warning Tornado observedDMXDallas35 min
May 26, 1:49 PM CDTTornado WarningDMXBoone, Dallas26 min
May 26, 2:22 PM CDTTornado WarningDMXPoweshiek, Tama38 min
May 26, 3:47 PM CDTTornado WarningDMXHumboldt, Wright13 min
May 26, 3:57 PM CDTTornado WarningDMXAudubon, Guthrie21 min
May 26, 4:23 PM CDTSpecial Weather StatementDMXMahaska22 min
May 26, 5:16 PM CDTTornado WarningDMXFranklin, Wright29 min
May 26, 6:09 PM CDTSpecial Weather StatementDMXCerro Gordo, Worth51 min
May 26, 6:30 PM CDTSevere Thunderstorm WarningDMXWorth30 min

Nearby

Tornado Warnings in Iowa, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.